Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 275, NWS Tulsa, OK

October 9, 20187 counties in Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Oct 9, 2018, 10:31 AM CDT for 7 counties in Oklahoma. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 9, 2018, 10:31 AM CDT (15:31 UTC)
Expired
Oct 9, 2018, 11:15 AM CDT
In force
44 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Creek County, OK, McIntosh County, OK, Muskogee County, OK, Okfuskee County, OK, Okmulgee County, OK, Osage County, OK, Tulsa County, OK

The radar

The Tulsa radar (KINX), 56 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 8:48 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 3.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 6:48 AM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Oct 9, 6:48 AM CDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
648 AM CDT Tue Oct 9 2018

.DISCUSSION...

The discussion for the 12Z TAF forecast can be found below.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Multiple rounds of showers and storms expected today at the sites.
Used tempo or prob30 groups to highlight best time windows. MVFR
cigs will overspread the region and will persist thru the period.

Lacy

&&

.PREV DISCUSSION... /Issued 254 AM CDT Tue Oct 9 2018/

DISCUSSION...
Main concerns in the short term include the potential for heavy
rain/flooding and possibly severe thunderstorms mainly this
afternoon and evening, with longer term concerns including another
round of heavy rain and possible flooding over the weekend.

Showers and scattered thunderstorms are ongoing across much of
eastern Oklahoma early this morning in association with a modest
low level jet atop the region. This activity is expected to remain
below severe limits this morning with locally heavy rainfall the
lone potential impact with the strongest cells.

Later today, additional showers and thunderstorms will develop
ahead of the approaching cold front as the vort max and associated
upper jet currently near the Big Bend of Texas swing northeastward
on the eastern periphery of the main upper trough. Much of the
recent CAM guidance indicates and the ECMWF hints that the late
morning and early afternoon development will be more widespread
and farther east than especially the NAM and to some extent the
GFS depict. If the faster solutions verify as the current radar
data tend to indicate they might, the amount and intensity of
severe weather this afternoon should be reduced across much of
the area due to rather limited instability. The exception appears
to be across parts of southeast Oklahoma and perhaps into west
central Arkansas, where even the data with the most aggressive
early daytime development show some higher CAPEs during the late
afternoon and early evening. Due to the above reasoning, will
limit the explicit severe mention in the forecast to areas along
and south of Interstate 40 this afternoon and to the southeast of
a McAlester to Fayetteville line this evening. Given the strong
wind fields, damaging winds and perhaps a few tornadoes would be
the main severe weather threats.

Regarding the heavy rain and flood potential today and tonight,
the system overall continues to look fairly progressive,
especially this afternoon and into the overnight, and as such,
will not issue a Flash Flood Watch at this time. The highest
forecast amounts through tonight are in areas that have not seen
a lot of rainfall in the past couple of days.

The cold front will push completely through the area by Wednesday
afternoon, bringing substantially lower temperatures and moisture
levels through at least Thursday. The favored cold spots could
even drop into the upper 30s Thursday morning.

Heavy rain and flooding concerns increase again toward the weekend
as moisture from current Hurricane Sergio moves into the central
and southern Plains. Although some uncertainty remains in the
placement of the heaviest rains across the area in response to the
increasing moisture, the latest data continue the trend of placing
the axis across roughly the northern half of the forecast area.
Will go with fairly high POPs but not super high QPF at this
point. Expect changes to this forecast for this time frame over
the upcoming couple of days.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77  52  65  44 / 100  90   0   0
FSM   79  63  72  49 /  80  90  20   0
MLC   77  55  67  47 /  90  90   0   0
BVO   76  50  63  38 / 100  90   0   0
FYV   76  60  66  39 /  80  90  20   0
BYV   77  63  68  43 /  80  90  40   0
MKO   77  54  67  45 /  90  90  10   0
MIO   78  54  64  40 /  90  90  10   0
F10   77  52  67  45 / 100  90   0   0
HHW   79  61  71  50 /  90  90  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....30
Hazardous weather outlook, Oct 9, 5:34 AM CDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
534 AM CDT Tue Oct 9 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
534 AM CDT Tue Oct 9 2018

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Along and south of I-40.
	ONSET...After 2 PM.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Along and south of I-40.
	ONSET...After 2 PM.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...This Afternoon.

DISCUSSION...

There is an elevated risk of severe storms this afternoon and
evening, mainly across southeast Oklahoma and west central
Arkansas. A limited risk of severe storms is forecast across
northeast Oklahoma and northwest Arkansas. Damaging winds to 70
mph, isolated tornadoes, and isolated large hail will be possible
with these storms.

A band of thunderstorms is expected to develop to the west of the
region this morning in advance of a strong upper system and cold
front, and will intensify as it progresses across eastern
Oklahoma and western Arkansas this afternoon and evening. The
greatest instability and severe threat will be located across
southeast Oklahoma and west central Arkansas.

Pockets of locally heavy rainfall will occur with the band of
storms as it moves thru the region this afternoon and tonight. The
progressive nature of the heavy rain producing storms will
mitigate the flood threat somewhat, though isolated flooding is
possible.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential.
THURSDAY AND FRIDAY...No Hazards.
SATURDAY...Heavy Rain Potential.
SUNDAY AND MONDAY...No Hazards.

EXTENDED DISCUSSION...

Some potential for storms will linger into Wednesday ahead of the
cold front across western Arkansas, however weak instability by
this time will mitigate the severe weather threat.

The remnants of Hurricane Sergio in the Pacific are expected to
move across the region on Saturday, ahead of a strong cold front.
Very heavy rainfall and flooding will be possible. The exact track
of the remnant moisture is still uncertain, but the latest trends
in the data suggest that the heaviest rainfall will fall across
northeast Oklahoma into northwest Arkansas.

weather.gov/tulsa contains additional information.

Lacy

In the hours before

Special weather statement, Oct 9, 9:45 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Tulsa OK
945 AM CDT TUE OCT 9 2018

OKZ067-070-071-091530-
Muskogee OK-Wagoner OK-McIntosh OK-
945 AM CDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCINTOSH...
SOUTHEASTERN WAGONER AND NORTHWESTERN MUSKOGEE COUNTIES UNTIL 1030 AM
CDT...

At 944 AM CDT, a strong thunderstorm was located 5 miles northeast of
Council Hill, moving north at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations in or near the path include...
Muskogee...                       Wagoner...
Coweta...                         Haskell...
Porter...                         Oktaha...
Taft...                           Boynton...
Council Hill...                   Rentiesville...
Tullahassee...                    Wainwright...
Summit...                         Redbird...
Jamesville...                     Choska...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 200 PM CDT for southeastern,
northeastern and east central Oklahoma.

LAT...LON 3550 9549 3555 9570 3602 9566 3599 9530
TIME...MOT...LOC 1444Z 196DEG 28KT 3560 9558
Special weather statement, Oct 9, 10:30 AM CDT, 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
1030 AM CDT TUE OCT 9 2018

OKZ054-091615-
Osage OK-
1030 AM CDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OSAGE COUNTY UNTIL 1115
AM CDT...

At 1029 AM CDT, strong thunderstorms were located along a line
extending from Kaw Lake to 3 miles north of Fairfax to 3 miles
southwest of Hominy. Movement was north at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Fairfax...                        Shidler...
Burbank...                        Grainola...
Foraker...                        Pearsonia...
Eastern Kaw Lake...               Webb City...
Apperson...

A Tornado Watch remains in effect until 200 PM CDT for northeastern
Oklahoma.

LAT...LON 3700 9642 3688 9633 3632 9644 3656 9672
      3673 9689 3675 9688 3674 9683 3676 9682
      3677 9682 3677 9679 3678 9679 3678 9675
      3700 9675
TIME...MOT...LOC 1529Z 201DEG 34KT 3678 9691 3662 9670 3639 9645

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 9:32 PM CDTAreal Flood AdvisoryTSAOsage3 hr
Oct 8, 10:55 PM CDTAreal Flood AdvisoryTSAOsage, Pawnee3 hr
Oct 9, 9:29 AM CDTSevere Thunderstorm WarningTSACreek, Okfuskee46 min
Oct 9, 9:45 AM CDTSpecial Weather StatementTSAWagoner45 min
Oct 9, 9:49 AM CDTTornado WarningTSACreek, Okfuskee41 min
Oct 9, 10:23 AM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa52 min
Oct 9, 10:30 AM CDTSpecial Weather StatementTSAOsage45 min
Oct 9, 10:55 AM CDTSevere Thunderstorm WarningTSAOsage50 min
Oct 9, 11:04 AM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Tulsa, Washington41 min
Oct 9, 11:10 AM CDTSevere Thunderstorm WarningTSAMcIntosh, Muskogee, Okmulgee, Rogers, Tulsa, Wagoner50 min
Oct 9, 11:27 AM CDTTornado WarningTSARogers, Tulsa, Wagoner18 min
Oct 9, 11:37 AM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Tulsa, Washington38 min
Oct 9, 11:54 AM CDTSevere Thunderstorm WarningTSAMayes, Rogers, Wagoner36 min
Oct 9, 12:11 PM CDTSevere Thunderstorm WarningTSACraig, Mayes, Nowata, Rogers, Washington49 min
Oct 9, 12:16 PM CDTSevere Thunderstorm WarningTSACherokee, Craig, Delaware, Mayes, Rogers, Wagoner44 min
Oct 9, 12:54 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Ottawa66 min
Oct 9, 3:38 PM CDTTornado WarningTSAFranklin37 min
Oct 9, 3:58 PM CDTSevere Thunderstorm WarningTSAFranklin, Madison32 min
Oct 9, 4:09 PM CDTTornado WarningTSAMadison20 min
Oct 9, 5:43 PM CDTAreal Flood AdvisoryTSACarroll, Franklin, Madison3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.